SEARCH

SEARCH BY CITATION

Keywords:

  • cross-reactions;
  • cutaneous adverse drug reactions;
  • drug skin test;
  • intravenous administration;
  • iodine;
  • iodized antiseptics;
  • radio-contrast media

Delayed reactions to radio-contrast media (RCM) with positive skin tests are rare. We report the study of a series of 15 patients who presented delayed reactions to RCM, with an analysis of the clinical features and the results of standardized drug skin tests. Patch tests were performed with RCM and iodized antiseptics (IAs). If negative, prick tests were performed, followed by intradermal tests (IDTs), then intravenous administration under hospital surveillance. The main clinical features were maculopapular rashes or a macular rubella-like rashes. Patch tests were positive with RCM in 2 of 15 cases and with IAs in 4 of 15 cases. All the prick tests were negative. IDTs were positive at 24 h in 8 of 15 cases. 5 of 12 patients had a non-severe relapse of the rash upon receiving an RCM despite clearly negative skin tests with the readministered RCM. Visipaque® cross-reacted with Iopamiron®, Iomeron®, Telebrix®, Omnipaque®, Xenetix® and Hexabrix®. Omnipaque® cross-reacted with Hexabrix® and Iopamiron®. IDTs with delayed readings are of better value than patch tests in such patients. The readministration of RCM with negative IDTs must be performed with progressive amounts under hospital surveillance. Cross-reactions between various classes of RCM are frequent. The responsible epitopes are unknown. Iodine itself could be involved.